Rhabdomyolysis following initiation of antiviral therapy with oseltamivir

Harika Puttagunta, Saleh Alghsoon, Prudhvi Regula, Shruthimurthy Hassankrishnamurthy, Vamsi K. Kota

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Objective: Adverse events of drug therapy Background: Tamiflu (oseltamivir phosphate) serves as prophylaxis and treatment of upper respiratory tract infections (URTI) and lower respiratory tract infections (LRTI) caused by viruses of the Orthomyxovirus family. Here, we present a patient with URTI and negative rapid influenza diagnostic testing (RIDT), who developed rhabdomyolysis after being started on oseltamivir. Case Report: Our report describes a rare case of rhabdomyolysis after oseltamivir administration in a 53-year-old man with suspected influenza. We discuss the differential diagnosis for rhabdomyolysis to rule out other causes and review the literature on influenza-induced rhabdomyolysis. Conclusions: Considering the serious consequences of rhabdomyolysis, care needs to be taken in routine prescription and use of oseltamivir. Although this is a rare adverse effect, our case highlights the need to be vigilant for uncommon adverse events with commonly used drugs.

Original languageEnglish (US)
Pages (from-to)673-677
Number of pages5
JournalAmerican Journal of Case Reports
Volume19
DOIs
StatePublished - Jun 11 2018
Externally publishedYes

    Fingerprint

Keywords

  • Orthomyxoviridae
  • Oseltamivir
  • Rhabdomyolysis

ASJC Scopus subject areas

  • Medicine(all)

Cite this